seizures

Robert

Registered User
Feb 25, 2005
44
Hello everyone,

My wife has been resident in an EMI care home since last Feb. She is 68 and was diagnosed with AD 3 years ago, although symptoms appeared several years earlier.

3 weeks ago she had a first seizure, seemingly a mild one, no convulsions just a stiffining of the limbs and although I was told she was unconcious for 5 mins, I was informed her eyes did not close. Subsequently, my wife was prescribed 50 mg of carbamezapine (Tegretol) twice a day. Since taking the medication she has become distant, withdrawn and very sleepy. What little communication skill she had before has also been affected. The GP suggests my wife may adapt to the medication after a few weeks, but I am left wondering what the outcome may be. 50 mg is the min dose, so no chance of reducing it.

Does anyone have any experience of carbamezapine, which belongs to a class of medicines called anti-epileptics ?

Thanks to anyone who responds.
 

storm

Registered User
Aug 10, 2004
269
notts
Hi Robert,The only info i have on tegretol is that i take it daily myself for nuralgia and i have no side effects but thenagain i dont have A/D dont know if this helps.STORM
 

McK

Registered User
Sep 13, 2005
62
Pgh. Pa. USA
Carbamezapine

Dear Robert - My wife was diagnosed with alzheimers at age 56 and is now 65. She originally had a seizure about eight years ago and has beenon Carbamezapine for approximately three years. I give her 600mg daily; 200mg(supporitory form) in am; 200mg in pudding,middle afternoon and 200mg (suppository form) at bedtime. The dosage has been increased over the past two years since she had two major and numerous minor sizures since. My wife's been bedridden for 2 1/2 years now and is basically like a one year child. She sleeps quite a bit and I suppose the med has something to do with it, but the alternative is more sizures. Don't mean to ramble on, but if you want to talk, sign on any time. I'm the primary caregiver for my wife and she's still here at home. Best Wishs and will keep you and yours in my thoughts and prayers. J McK
 

KarenC

Registered User
Jun 2, 2005
122
Los Angeles, USA
I'd never heard of seizures associated with dementia until about a week ago when my mom had "something like a seizure." At first the home said she had had a short (around a minute) seizure at breakfast; they let her rest for the morning, then when someone tried to get her up for lunch she had another one!

The doctor, however (who would not have witnessed either episode, but presumably got a good report from the staff) said she thought they were not "true seizures" but something to do with my mom's blood pressure medication. They discontinued one of the three BP meds; no more episodes have happened so maybe that helped.

The staff also said (before they got the doctor's reading on the situation) that seizures are not uncommon in dementia patients, and that sometimes a person will only have one whereas other times it does get to be a recurring thing and then they would use some kind of medication.

Although we were afraid this would set my mom back (she has been slowly recovering from an acute illness, and it took a long time to get her eating more or less normally), the next day the staff reported that she was alert and doing well. The nurse I talked to said sometimes after a seizure a patient will be more alert.

All this does not address your question about the particular medication, but maybe gives you some ideas for things you might ask the doctor about.

Karen
 

Brucie

Registered User
Jan 31, 2004
12,413
near London
I would find with Jan that after one of her faints - or seizures - she would, for a couple of days, improve, then revert. It is as if the brain gets injected with more *something* [can't be adrenaline but you may get my gist] in the attack that makes it work better, but it dissolves away after.
 

Robert

Registered User
Feb 25, 2005
44
Hello Everyone,

Thank you to Storm, Mick, KarenC and Brucie, your replies are really appreciated and have expanded my store of information on the subject significantly. I had checked internet sources, but somehow they appear sterile compared to TP carers personal experiences.

My wife's condition was preceded by several days of what appeared to be hot flushes, which occured (at it's height) every 10 mins, lasting for about 1 min. during which she became quite distressed. Both the GP and consultant said they had not seen anything lie it before and suggested monitering the situation, i.e. do nothing. The day after the flushes subsided she had the 'seizure'

Given the care home's description of my wife's 'seizure' and my lack of knowledge on the subject, I was worried that the medication prescribed may have been inappropriate, particularly so since according to the Medguides website carbamezapine has a list of 92 possiible side effects. In guarding against claims the drugs industry list all possibilities, but I wondered how potent this one was.

At my request the GP has agreed not to increase the doseage unless further seizures are experienced, this after I wanted the medication discontiued at one point due my concerns.

All your replies have helped with my deliberations, thanks again.

Robert.